Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2016, 5:29 AM CDT for Geary County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2016, 5:29 AM CDT (10:29 UTC)
- Expired
- Jun 28, 2016, 6:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Geary County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 2461 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
589
WUUS53 KTOP 281029
SVRTOP
KSC061-197-281115-
/O.NEW.KTOP.SV.W.0181.160628T1029Z-160628T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
529 AM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 615 AM CDT
* AT 528 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
VOLLAND...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT REPORTED TREE DAMAGE IN JUNCTION
CITY...AND FORT RILEY AIRFIELD MEASURED A 55 MPH WIND
GUST WITH STRONGER GUSTS LIKELY OCCURRING IN THE STORM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALMA...ESKRIDGE...ALTA VISTA...KEENE AND VOLLAND.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 302 AND 316.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9650 3890 9675 3909 9676 3908 9673
3909 9671 3907 9671 3907 9650 3904 9650
3902 9600 3874 9607 3874 9614
TIME...MOT...LOC 1028Z 287DEG 36KT 3898 9657
HAIL...<.75IN
WIND...60MPH
$$
BB2 follow-up statements
631
WWUS53 KTOP 281053
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
553 AM CDT TUE JUN 28 2016
KSC061-281102-
/O.CAN.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
GEARY-
553 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
3874 9614
TIME...MOT...LOC 1052Z 287DEG 36KT 3891 9627
$$
KSC197-281115-
/O.CON.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
WABAUNSEE-
553 AM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR SOUTHERN WABAUNSEE COUNTY...
AT 552 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
VOLLAND...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALMA...ESKRIDGE...ALTA VISTA...KEENE AND VOLLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
3874 9614
TIME...MOT...LOC 1052Z 287DEG 36KT 3891 9627
HAIL...<.75IN
WIND...60MPH
$$
BB107
WWUS53 KTOP 281113
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 AM CDT TUE JUN 28 2016
KSC197-281123-
/O.EXP.KTOP.SV.W.0181.000000T0000Z-160628T1115Z/
WABAUNSEE-
613 AM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WABAUNSEE COUNTY WILL
EXPIRE AT 615 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS UP TO 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3887 9650 3904 9650 3902 9600 3874 9607
3874 9614
TIME...MOT...LOC 1111Z 287DEG 36KT 3891 9627
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:00 AM CDT, 29 minutes earlier.
Area forecast discussion, Jun 28, 5:00 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 500 AM CDT TUE JUN 28 2016 .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT TUE JUN 28 2016 A complex of thunderstorms continued to move southeast early this morning, showing signs of intermittent severe downburst winds. Overall parameters are not particularly favorable for severe storms, but the organized cold pool has been able to interact with elevated instability and modest deep layer wind shear to provide periods of intensification and organization of rear inflow jets and downdraft surges. It is these features that will continue to be monitored for severe wind potential...and severe hail is a minimal secondary hazard along with locally heavy rain. These storms have become organized enough that they seem to be developing a convectively enhanced MCV aloft, and would expect this feature to move southeast with the storms and probably continue to enhance convection and rainfall rates...and also steer the motion of the storms a bit. Expect storms to gradually diminish and move out of the area by mid to late morning. Beyond that time, should see mainly dry conditions through the rest of the day. Additional storms will likely develop in Nebraska and move south and southeast into the evening but there is some uncertainty in whether they will have sufficient instability to progress into northeast KS, and chances seem pretty low. A more organized MCS is likely to develop farther west, and remain mainly west of the forecast area through the evening although the eastern fringes could stretch into north central KS. Then later on tonight, additional forcing moves across eastern Nebraska...and again may be able to support storms into central and eastern KS closer to sunrise but instability should be weak and severe potential seems quite low or nil from noon today at least through tonight. .LONG TERM...(Wednesday through Monday) Issued at 411 AM CDT TUE JUN 28 2016 Overall extended period remains unsettled with an active pattern of weak embedded troughs traversing through the region, bringing multiple chances for convection through Sunday. There are a few periods where confidence in precip increases with a more optimal forcing mechanism Thursday evening through Saturday evening. Otherwise, confidence is fairly low in coverage of pops - highly dependent on mesoscale factors that mid term models are unable to discern this far out. Convection on Wednesday afternoon and evening, mainly focuses over north central areas. Timing of convection on Tuesday evening will dictate this scenario as the NAM continues to be highlighting an MCS over western KS during this time, while other guidance focuses the activity further east towards central/north central areas during the early afternoon Wednesday. Will need to monitor highs as guidance may be trending too cool based on the coverage of precipitation and cloud cover. I raised highs a few degrees for now as current thinking sides with precip remaining mostly west of our area with mostly sunny skies in the late afternoon and temps in the middle 80s. Will likely see a break Wednesday evening before the cold front arrives from the west Thursday afternoon, providing a better source of lift for thunderstorms to develop. Lapse rates aloft remain weak while ample instability and effective shear values peak at around 40 kts, lending to a few strong to severe storms, especially along and south of the Interstate 70 corridor. Raised pops to likely south of Interstate 70 for this period as all guidance points to the boundary hanging up across southern KS with periods of thunderstorms redeveloping in the afternoon hours on Friday. Mid level flow becomes more westerly by this time, allowing for several vorticity lobes to track from the southwest through Saturday evening. Organized severe weather during this period is low, but cannot rule out isolated storms being on the stronger side. On the north side of the front, much of northeast Kansas remains on the cool side with highs in the lower 80s and lows in the 60s. On Sunday and Monday, while models are in large disagreement, there are trends in shortwave ridging aloft bring a temporary end to precip chances for the July fourth holiday. During the day, southerly flow returns along with the heat and humidity as readings rise in to the lower 90s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1153 PM CDT MON JUN 27 2016 Will continue with VFR forecast. Still appears enough wind and cloud will keep BR/FG in check. Low probabilities of high-based precip exist much of this forecast, too low for any inclusion. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Barjenbruch LONG TERM...Prieto AVIATION...65
Hazardous weather outlook, Jun 28, 1:57 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 157 AM CDT TUE JUN 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-290700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 157 AM CDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS TONIGHT. THERE IS A SMALL CHANCE FOR THE STRONGEST STORMS TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...MAINLY NEAR AND WEST OF A LINE FROM BELLEVILLE TO COUNCIL GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS THROUGHOUT THE WEEK...AND A FEW ROUNDS OF STRONG STORMS ARE POSSIBLE. WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 28, 3:58 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST 6 N WELLS 39.22N 97.55W
06/28/2016 M56 MPH OTTAWA KS TRAINED SPOTTER
&&
JPLocal storm report, Jun 28, 4:00 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND GST 6 ENE DELPHOS 39.31N 97.67W
06/28/2016 E60.00 MPH OTTAWA KS PUBLIC
&&
JPSpecial weather statement, Jun 28, 4:21 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
421 AM CDT TUE JUN 28 2016
KSZ035-280945-
DICKINSON-
421 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 445 AM CDT...
AT 421 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MANCHESTER...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...ENTERPRISE...MANCHESTER...MOONLIGHT AND TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 285.
LAT...LON 3893 9737 3913 9737 3913 9696 3891 9708
3880 9737 3893 9738
TIME...MOT...LOC 0921Z 317DEG 28KT 3907 9735
BBSpecial weather statement, Jun 28, 5:15 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT TUE JUN 28 2016
KSZ022-036>038-281100-
WABAUNSEE-RILEY-MORRIS-GEARY-
515 AM CDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WABAUNSEE...
MORRIS...GEARY AND SOUTHERN RILEY COUNTIES UNTIL 600 AM CDT...
AT 515 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR OGDEN TO NEAR DWIGHT TO LATIMER. MOVEMENT
WAS SOUTHEAST AT 45 MPH. THE STRONGEST PART OF THE STORMS WAS LOCATED
IN CENTRAL GEARY COUNTY.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...COUNCIL GROVE...ALMA...OGDEN...GRANDVIEW PLAZA...
WHITE CITY...ALTA VISTA...DWIGHT...WILSEY...PARKERVILLE...LATIMER...
VOLLAND AND COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 325.
LAT...LON 3874 9693 3881 9693 3881 9689 3887 9689
3887 9693 3898 9693 3898 9695 3896 9696
3900 9696 3917 9687 3904 9620 3874 9625
3874 9635 3867 9635 3856 9654
TIME...MOT...LOC 1015Z 295DEG 37KT 3907 9666 3888 9667 3876 9686
BBLocal storm report, Jun 28, 5:24 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
06/28/2016 M55 MPH GEARY KS ASOS
&&
JPLocal storm report, Jun 28, 5:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
526 AM CDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
06/28/2016 M56.00 MPH GEARY KS ASOS
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:50 PM CDT | Special Weather Statement | TOP | Riley | 25 min |
| Jun 28, 2:17 AM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Jun 28, 2:40 AM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| Jun 28, 3:10 AM CDT | Special Weather Statement | TOP | Cloud | 50 min |
| Jun 28, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 43 min |
| Jun 28, 3:35 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 55 min |
| Jun 28, 3:53 AM CDT | Special Weather Statement | TOP | Clay | 52 min |
| Jun 28, 4:21 AM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Jun 28, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 38 min |
| Jun 28, 5:15 AM CDT | Special Weather Statement | TOP | Geary, Morris | 45 min |
| Jun 28, 6:12 AM CDT | Special Weather Statement | TOP | Osage, Shawnee, Wabaunsee | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.